Satins?

joanmary1
joanmary1 Member Posts: 16
edited 31. Jan 2014, 05:37 in Living with Arthritis archive
Does anyone on here find that Statins interfere with osteo arthritis?

Comments

  • barbara12
    barbara12 Member Posts: 21,276
    edited 30. Nov -1, 00:00
    Hi
    I have been on statins for a year now, but there is no way I could tell if they have made things worse...my GP said to let them know if I had more joint pain than usual... :? there is a blood test to see if you are having side effects from them..
  • stickywicket
    stickywicket Member Posts: 27,098
    edited 30. Nov -1, 00:00
    Hello. They're actually supposed to help it if it's in the knee though no benefit observed for hips. http://www.arthritisresearchuk.org/news/general-news/2012/april/statins-may-slow-progression-of-knee-osteoarthritis-study-finds.aspx
  • ritwren
    ritwren Member Posts: 928
    edited 30. Nov -1, 00:00
    I've been on them for years due to a familial high cholesteral. My Father died at 56 and was found to have very high cholesteral so for me there is'nt an option. I did try to lower the level with all the usual things, including porridege no chocolate and so called cholesteral lowering spreads but they did'nt work.

    For some people it really can be a matter of life and death and they're something that should be discussed in detail with your own GP before taking them or stopping them I think.

    I've not heard of them making arthritis worse but the alternative is not one I'd want.
  • Megrose489
    Megrose489 Member Posts: 745
    edited 30. Nov -1, 00:00
    I tried them - my cholesterol is higher than it should be, but not massively so, about 6.5 I think. After six weeks, I had so much muscle pain that I was having difficulty walking, so I was told to come off them and am trying to keep the cholesterol under control by diet. I've got OA in my knees, but didn't really have time to see if it made any difference to my joints as such.
  • brandy192
    brandy192 Member Posts: 73
    edited 30. Nov -1, 00:00
    Hi I was told my blood pressure was high about 10 years ago and was given the usual medication including statins. I swear my arthritis kicked off shortly after starting these tablets but its impossible to tell for sure if it is due to statins. My friendly pharmacist told me that once you start on this medication its hard to get doctors to take you off them so I dont know i I will ever definitely know.
  • DebbieT
    DebbieT Member Posts: 1,033
    edited 30. Nov -1, 00:00
    Hi,

    I have high lipids in my bloods (part of cholesterol), so I've been on a statin for about 2-3 years. I've often wondered if there is a connection between gabapentin & pregabalin & lipids as my hubby has really high lipids. Mine had always been really good until I started those meds n I've been off of them a while now so I think I'll book a fasted lipid test to see how it is now.

    I don't believe it's made a difference to my pain tho.

    Take care.

    Xxx xxX
  • Kitty
    Kitty Member Posts: 3,575
    edited 30. Nov -1, 00:00
    I was invited to go on a trial for those with RA, to have statins to see if it reduced the risk of heart disease. I refused because I didn't like the sound of the side effects. Glad I did refuse now. I had my annual MOT in November, and my cholesterol is quite low. Blood pressure not bad either, but I am on tablets for that.
  • bubbles
    bubbles Member Posts: 6,508
    edited 30. Nov -1, 00:00
    Hi Barbara
    I have been on statins, of one form or another for nearly 20 years, hyperlipideamia runs in the family, so, like others, diet and the like have no real effect.

    Like most pills they do have some side effects, some can have bad muscle pains and joint pain. Whether they have made my arthur worse, I would not like to say. I have blood tests at least yearly, to check that they are not affecting my muscle tissue.

    Personally I don't think they have added to my OA, but, some refuse point blank to take them, or try them and feel so rotten that they stop asap. There are several different statins now, at one time it was simvastatin or nothing, but there are other choices now. xx Bubbles
  • joanmary1
    joanmary1 Member Posts: 16
    edited 30. Nov -1, 00:00
    The ones I am taking are Atorvastatins. I tried simvastin about 18mths ago and was told to stop them by the hospital last January! They had caused new pain in my back and legs and also numbness/dead feeling in my hands. My back and legs had improved since then but since starting these new tablets two months my legs are getting more stiff and painful. My hands in particular are very bad.
  • stickywicket
    stickywicket Member Posts: 27,098
    edited 30. Nov -1, 00:00
    It's a tricky one, isn't it? Most people start to take statins at an age when they're likely to start getting other problems too. It's all too easy to attribute the new problems to the statins just as we all sometimes attempt to relate every medical problem we have to our auto-immune arthritis, or its meds.

    Statins, like every other med, can have side-effects and, for most of us, life becomes a bit of a balancing act between disease and meds. This is what NHS says about statins: Research has found that in high-risk groups for heart disease, for every eight people who take a statin, one of those people would have otherwise had a (possible fatal) heart attack or stroke. http://www.nhs.uk/Conditions/Cholesterol-lowering-medicines-statins/Pages/Side-effects.asp

    I think maybe another chat with your GP?
  • joanmary1
    joanmary1 Member Posts: 16
    edited 30. Nov -1, 00:00
    Thanks for your input folks!

Who's Online

9
Baloo
Baloo
+8 Guests